Skip to Main Content

++

Antibiotic-associated diarrhea (AAD) or unexplained diarrhea occurring with the administration of antibiotics is a common complication of antimicrobial therapy, for which several underlying mechanisms have been proposed: (1) disturbance of the normal intestinal flora, (2) allergic and/or toxic effects of the drug on the intestinal mucosa, (3) pharmacologic effects on motility, and (4) overgrowth of toxin-producing Clostridium difficile.C. difficile–associated disease (CDAD) is an infection of the colon that develops almost exclusively in the setting of antimicrobial use and is associated with a wide spectrum of symptoms, from mild diarrhea to pseudomembranous colitis, and in some cases toxic megacolon and death. Pseudomembranous colitis, characterized by severe inflammation of the inner lining of the colon with the formation of pseudomembranous material, is usually caused by C. difficile infection. Other toxin-producing pathogens have been associated with AAD, like Staphylococcus aureus,1Clostridium perfringens,1 and Klebsiella oxytoca,2 but they remain infrequent.

++

C. difficile is found in various natural habitats and in feces of mammals. Patients acquire C. difficile from the hospital environment or from stools of colonized or infected patients, via the hands of medical or nursing staff. In the first days after birth, neonates rarely exhibit C. difficile in their stools.3,4 However, during the first few weeks of life they rapidly become colonized. In a study of preterm infants, colonization rate was 15% at 7 days, increasing to 33% at 14–21 days; toxin B was detected in 90% of stool specimens of those colonized.5 Other researchers reported colonization rates of 31% at 10 days, 71% between 10 and 19 days, 85% between 20 and 29 days, and 100% after 30 days of life.4 Between 25% and 100% of infants aged 6–12 months are colonized3,4,6,7; in this older population, a lower proportion (15–38%) of those colonized have toxigenic strains.79 The duration of the carrier state is unknown. Caesarean section, duration of hospitalization, exposure to anti-infectives, underlying comorbidities and exclusive formula-feeding are risk factors for C. difficile colonization.7,9,10

++

In the general population, AAD occurs in 5–32% of patients between initiation of therapy and up to 2 months after the end of treatment.1114 Among 650 outpatient children receiving oral antibiotics, 11% developed AAD, beginning a mean of 5.3 (±3.5) days after the start of antimicrobial treatment and lasting a mean of 4.0 (±3.0) days. Younger children (<2 years; 18%) are more likely to experience AAD than their older counterparts (≥2 years; 3%). Certain classes of antibiotics are associated with an increased risk of AAD, the most frequent culprit being amoxicillin/clavulanate (which causes diarrhea in 23% of recipients).15

++

In adults, toxigenic C. difficile is the most frequent cause of nosocomial AAD and is implicated in 10–30% of cases.16 In children, this relationship is much weaker. Young children, who often are asymptomatic carriers of toxigenic C. difficile strains, are also highly sensitive to the nonspecific diarrheal effects of some antibiotics. Consequently, reports of C. difficile toxin-positive stools in young children with AAD (found in 9–13% of such cases...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.